Large submacular hemorrhages after verteporfin therapy

Diana V. Do, Neil M. Bressler, Susan B. Bressler

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Purpose To report the occurrence of large submacular hemorrhages after photodynamic therapy with verteporfin in age-related macular degeneration patients with subfoveal choroidal neovascularization (CNV) composed of occult with no classic CNV in whom the hemorrhage precluded determining if additional therapy should be given within 3 months after initiation of treatment. Design Retrospective, noncomparative case series. Methods The records of all age-related macular degeneration patients who received verteporfin therapy for subfoveal lesions composed of occult with no classic CNV between February and July 2001 at The Wilmer Eye Institute were reviewed. Subjects who reported either having undergone a procedure to remove intraocular blood before a month 3 follow-up visit, or who had submacular hemorrhage at the month 3 visit that was severe enough to preclude determining if additional verteporfin therapy should be given were identified. Results Fifty-five eyes of 52 patients were reviewed. Five eyes (9% [95% confidence interval, 1.4%-16.6%]) developed submacular hemorrhage that precluded determining if additional verteporfin therapy should be given. Visual acuity 3 months after documentation of the hemorrhage decreased a median of 8.5 lines compared with pretreatment acuity. Conclusions Even in the absence of acute severe visual acuity decrease, submacular hemorrhage after verteporfin therapy can be associated with severe vision loss and preclude determining if additional therapy should be given.

Original languageEnglish (US)
Pages (from-to)558-560
Number of pages3
JournalAmerican journal of ophthalmology
Volume137
Issue number3
DOIs
StatePublished - Mar 2004

Fingerprint

Hemorrhage
Choroidal Neovascularization
Macular Degeneration
Therapeutics
Visual Acuity
Photochemotherapy
verteporfin
Documentation
Confidence Intervals

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Large submacular hemorrhages after verteporfin therapy. / Do, Diana V.; Bressler, Neil M.; Bressler, Susan B.

In: American journal of ophthalmology, Vol. 137, No. 3, 03.2004, p. 558-560.

Research output: Contribution to journalArticle

Do, Diana V. ; Bressler, Neil M. ; Bressler, Susan B. / Large submacular hemorrhages after verteporfin therapy. In: American journal of ophthalmology. 2004 ; Vol. 137, No. 3. pp. 558-560.
@article{af757aec563443f0ab44532aeeab7e10,
title = "Large submacular hemorrhages after verteporfin therapy",
abstract = "Purpose To report the occurrence of large submacular hemorrhages after photodynamic therapy with verteporfin in age-related macular degeneration patients with subfoveal choroidal neovascularization (CNV) composed of occult with no classic CNV in whom the hemorrhage precluded determining if additional therapy should be given within 3 months after initiation of treatment. Design Retrospective, noncomparative case series. Methods The records of all age-related macular degeneration patients who received verteporfin therapy for subfoveal lesions composed of occult with no classic CNV between February and July 2001 at The Wilmer Eye Institute were reviewed. Subjects who reported either having undergone a procedure to remove intraocular blood before a month 3 follow-up visit, or who had submacular hemorrhage at the month 3 visit that was severe enough to preclude determining if additional verteporfin therapy should be given were identified. Results Fifty-five eyes of 52 patients were reviewed. Five eyes (9{\%} [95{\%} confidence interval, 1.4{\%}-16.6{\%}]) developed submacular hemorrhage that precluded determining if additional verteporfin therapy should be given. Visual acuity 3 months after documentation of the hemorrhage decreased a median of 8.5 lines compared with pretreatment acuity. Conclusions Even in the absence of acute severe visual acuity decrease, submacular hemorrhage after verteporfin therapy can be associated with severe vision loss and preclude determining if additional therapy should be given.",
author = "Do, {Diana V.} and Bressler, {Neil M.} and Bressler, {Susan B.}",
year = "2004",
month = "3",
doi = "10.1016/j.ajo.2003.08.001",
language = "English (US)",
volume = "137",
pages = "558--560",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Large submacular hemorrhages after verteporfin therapy

AU - Do, Diana V.

AU - Bressler, Neil M.

AU - Bressler, Susan B.

PY - 2004/3

Y1 - 2004/3

N2 - Purpose To report the occurrence of large submacular hemorrhages after photodynamic therapy with verteporfin in age-related macular degeneration patients with subfoveal choroidal neovascularization (CNV) composed of occult with no classic CNV in whom the hemorrhage precluded determining if additional therapy should be given within 3 months after initiation of treatment. Design Retrospective, noncomparative case series. Methods The records of all age-related macular degeneration patients who received verteporfin therapy for subfoveal lesions composed of occult with no classic CNV between February and July 2001 at The Wilmer Eye Institute were reviewed. Subjects who reported either having undergone a procedure to remove intraocular blood before a month 3 follow-up visit, or who had submacular hemorrhage at the month 3 visit that was severe enough to preclude determining if additional verteporfin therapy should be given were identified. Results Fifty-five eyes of 52 patients were reviewed. Five eyes (9% [95% confidence interval, 1.4%-16.6%]) developed submacular hemorrhage that precluded determining if additional verteporfin therapy should be given. Visual acuity 3 months after documentation of the hemorrhage decreased a median of 8.5 lines compared with pretreatment acuity. Conclusions Even in the absence of acute severe visual acuity decrease, submacular hemorrhage after verteporfin therapy can be associated with severe vision loss and preclude determining if additional therapy should be given.

AB - Purpose To report the occurrence of large submacular hemorrhages after photodynamic therapy with verteporfin in age-related macular degeneration patients with subfoveal choroidal neovascularization (CNV) composed of occult with no classic CNV in whom the hemorrhage precluded determining if additional therapy should be given within 3 months after initiation of treatment. Design Retrospective, noncomparative case series. Methods The records of all age-related macular degeneration patients who received verteporfin therapy for subfoveal lesions composed of occult with no classic CNV between February and July 2001 at The Wilmer Eye Institute were reviewed. Subjects who reported either having undergone a procedure to remove intraocular blood before a month 3 follow-up visit, or who had submacular hemorrhage at the month 3 visit that was severe enough to preclude determining if additional verteporfin therapy should be given were identified. Results Fifty-five eyes of 52 patients were reviewed. Five eyes (9% [95% confidence interval, 1.4%-16.6%]) developed submacular hemorrhage that precluded determining if additional verteporfin therapy should be given. Visual acuity 3 months after documentation of the hemorrhage decreased a median of 8.5 lines compared with pretreatment acuity. Conclusions Even in the absence of acute severe visual acuity decrease, submacular hemorrhage after verteporfin therapy can be associated with severe vision loss and preclude determining if additional therapy should be given.

UR - http://www.scopus.com/inward/record.url?scp=1542357291&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1542357291&partnerID=8YFLogxK

U2 - 10.1016/j.ajo.2003.08.001

DO - 10.1016/j.ajo.2003.08.001

M3 - Article

C2 - 15013883

AN - SCOPUS:1542357291

VL - 137

SP - 558

EP - 560

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 3

ER -